Drugs suspected to be involved in the DDI
Dose adjustment performed
Jan. 1, 2010
Dose adjustment performed
Jan. 1, 2008
Complete list of drugs taken by the patient
Complete list of all comedications taken by the patient, included that involved in the DDI
Clinical case description
Liver function impairment
A 48-year-old man presented to the HIV clinic for a routine check-up. Antiretroviral treatment with lamivudine plus abacavir and lopinavir/ritonavir. The patient also took 200 μg of inhaled salbutamol as required and 100 μg of inhaled beclomethasone twice a day for his bronchial asthma. In 2008, the beclomethasone was substituted for 250 μg of inhaled fluticasone propionate twice a day. The patient reported a two-month history of weight loss, generalised weakness and fatigue. His vital signs were normal apart from low blood pressure (90/60 mmHg). His examination results were unremarkable, with no signs of Cushing’s syndrome or lipodystrophy. At baseline, his morning serum cortisol levels were 7 nmol/L (normal range: 200–550 nmol/L) on two occasions and his plasma adrenocorticotropic hormone (ACTH) level was 5.4 pg/mL (normal range: 7–50 pg/mL). One hour after administrating 250 μg of synthetic ACTH, his cortisol level increased to 71 nmol/L. A diagnosis of secondary adrenal insufficiency was made. The administration of inhaled fluticasone propionate was immediately halted and the patient was instead prescribed 20 mg of oral hydrocortisone in two divided doses per day. Within four weeks, symptoms of weakness and fatigue had dramatically improved; moreover, the asthma symptoms did not worsen and the patient continued using 200 μg of inhaled salbutamol as required. Following the fluticasone withdrawal, basal cortisol levels were 136 nmol/L and 317 nmol/L at 8 and 11 months, respectively. His ACTH level was 43.1 pg/mL at 11 months. After a period of one year, the hydrocortisone dose was tapered successfully over a three-month period. This case was publised in Sultan Qaboos Univ Med J. 2017 Aug;17(3):e339-e342. doi: 10.18295/squmj.2017.17.03.014. By Al-Maqbali A et al.
Drug Interaction Probability Scale (DIPS)
7 - Probable
Concomitant use of lopinavir/ritonavir and glucocorticoids metabolised by CYP3A4 is not recommended unless the potential benefit of treatment outweighs the risk of systemic corticosteroid effects, including Cushing's syndrome and adrenal suppression. Systemic corticosteroid effects have been reported in patients receiving ritonavir and inhaled or intranasally administered fluticasone propionate. A dose reduction of the glucocorticoid should be considered with close monitoring of local and systemic effects or a switch to a glucocorticoid, which is not a substrate for CYP3A4 (e.g. beclometasone). Moreover, in case of withdrawal of glucocorticoids progressive dose reduction may have to be performed over a longer period.